Colorado, 2025High Wind in Colorado, December 17, 2025
December 17, 2025 · NWS GJT · 6 events in 6 counties and zones
A strong winter storm approached eastern Utah and western Colorado from the west, bringing a shot of colder air along with it. Ahead of this system, high pressure had brought a much warmer airmass.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm approached eastern Utah and western Colorado from the west, bringing a shot of colder air along with it. Ahead of this system, high pressure had brought a much warmer airmass. Between these two systems, and along and ahead of the approaching cold front, the surface pressure gradient began to tighten. Deep mixing ahead of the front also helped to bring down higher momentum air from the strong, 170 knot upper level jet. All together, this resulted in widespread strong, gusty winds across much of eastern Utah and western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 17, 4:33 AM MST, 4 hours 27 minutes earlier. Its key messages:
- Winter Weather Advisories remain in effect for the northern mountains where 3 to 7 inches of new snow above 9000 feet are expected, along with gusty winds.
- Gusty winds of 45 to 50 mph will be possible for portions of the northern valleys where Wind Advisories have been issued.
- Periods of light mountain rain/snow are possible north of Interstate 70 this weekend.
Area forecast discussion, Dec 17, 4:33 AM MST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
433 AM MST Wed Dec 17 2025
.KEY MESSAGES...
- Winter Weather Advisories remain in effect for the northern
mountains where 3 to 7 inches of new snow above 9000 feet are
expected, along with gusty winds.
- Gusty winds of 45 to 50 mph will be possible for portions of
the northern valleys where Wind Advisories have been issued.
- Periods of light mountain rain/snow are possible north of
Interstate 70 this weekend.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 308 AM MST Wed Dec 17 2025
Clouds will be on the increase through the day as moisture from
an atmospheric river starts to move into the area. There is
little change to the going forecast as a strong jet stream takes
aim at the forecast area while supporting a surface cold front.
This jet will be impressive reaching close to 160 kts at 250mb
as it moves overhead later tonight. As the cold front moves
through, some deeper mixing will allow these stronger winds to
reach the surface. Ensembles are in good agreement that some
gusts of 45 to 50 mph will move into eastern portions of the
northern valleys and the Steamboat Springs area so issued a wind
advisory to account for these gusts later this afternoon and
overnight. The highest elevations of the central and northern
mountains will likely see gusts of 50 to 60 mph...an occasional
gust to 70 mph can't be ruled out.
Along with the gusty winds, snowfall amounts of 3 to 7 inches
above 9,000 feet will accompany cold frontal passage so the
Winter Weather Advisories remain in effect. Snowfall rates will
be maximized as the front moves through and with stronger
surface winds expected, travelling will be difficult at times as
visibilities drop quickly in snow squalls. Some convection may
also accompany frontal passage, despite any strong CAPE or
midlevel instability, thanks to the strength of the cold front
and upper level support.
By Thursday morning, snow will have ended though some lingering
snowshowers may persist over the Park Range. The cold front
will make it as far south as the San Juans so look for cooler
highs Thursday and not much change for the southern valleys.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 308 AM MST Wed Dec 17 2025
Northwesterly flow will allow for orographic lift in the northern
mountains through the end of the workweek. Increased atmospheric
moisture will advect through the area Thursday afternoon through
early Friday. Orographic lift is expected to produce light
precipitation in the northern terrain from this moisture push.
Forcing will be pretty limited until the weekend, so not much is
anticipated in terms of accumulating snow. The highest peaks of the
Park Range might see an inch or two by Thursday night.
Relatively drier air will briefly move in during the day Friday, but
anomalous atmospheric moisture returns Friday night. Northwesterly
flow is expected to persist, supporting orographic lift. Energy from
passing disturbances in the mean flow may also provide additional
forcing. As such, greater snow accumulations in the northern
mountains are anticipated over the weekend when compared to
Thursday. However, the ECMWF Ens and GFS Ens disagree on moisture,
as the latter suggests a decrease Saturday afternoon before
increasing again Sunday morning. The ECMWF favors continuous well
above normal moisture values through the weekend with no
major decrease.
Above normal temperatures will persist through the long term period.
Beginning Friday, highs are expected to be more than 15 degrees
above normal. This means most areas, with the exceptions of the
highest mountain peaks, will reach above freezing temperatures
during the day. So, snow levels could remain above 8000 feet for
much of the weekend.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 427 AM MST Wed Dec 17 2025
The main concern today will be gusty winds and LLWS. Widespread
wind shear is expected though mountain TAF sites will see the
strongest wind shear. Gusty surface winds are also expected
reaching 40 to 45 kts at times. Lower ceilings and vis are
possible for KASE, KEGE, KRIL and KHDN as showers move through
ahead of a surface cold front. ILS breakpoints may be met as
these showers move through. Conditions will start improving
after 06Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory from 2 PM this afternoon to 5 AM MST Thursday
for COZ002-005.
Winter Weather Advisory from 11 AM this morning to 11 PM MST
this evening for COZ004.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...GF
AVIATION...TGJTHazardous weather outlook, Dec 17, 3:52 AM MST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
352 AM MST Wed Dec 17 2025
COZ001>014-017>023-UTZ022>025-027>029-181400-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
352 AM MST Wed Dec 17 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Gusty winds and accumulating snow are expected today for the northern
valleys and mountains. Wind Advisories and Winter Weather Advisories
have been issued to account for this activity.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Some light snow is possible over the weekend as favorable orographics
and weak disturbances move through.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
High Wind, West Elk and Sawatch Mountains
- When
- December 17, 9:00 AM MST to 9:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
The KMYP AWOS at Monarch Pass recorded a gust to 83 mph at 8:15 PM MST, with additional gusts between 65-75 mph recorded in the hour leading up to the peak gust. Widespread gusts of 50-60 mph were recorded across the zone throughout the day. No reports of injuries, fatalities, or damages were received.
High Wind, Elkhead and Park Mountains
- When
- December 17, 10:00 AM MST to 10:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Measured
- 84 kt (97 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
The mesonet sensor 4.3 E Steamboat Springs (DRI) recorded two gusts above reporting criteria. The first, to 86 mph, occurred at 6:55 PM MST, and the second, to 97 mph, was recorded at 9:05 PM MST. Other wind gusts across the region ranged from 45 mph to 70 mph. No reports of injuries, damages, or fatalities were received.
High Wind, Central Yampa River Basin
- When
- December 17, 10:00 AM MST to 9:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The peak gust during this period, to 76 mph was recorded at the Great Divide 2SW RAWS at 6:46 PM MST. The highest recorded gust at an ASOS or AWOS was to 67 mph at KCAG ASOS at Craig-Moffat County Airport at 8:29 PM MST. An additional three sites, comprising one RAWS, one ASOS, and one AWOS, also recorded gusts above reportable threshold, 58 mph for a valley zone, during this period. Numerous additional gusts across the region ranged from 45 mph to 55 mph. No reports of injuries, fatalities, or damages were recorded.
High Wind, Upper Yampa River Basin
- When
- December 17, 5:00 PM MST to 10:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
The Steamboat Springs mesonet site recorded a gust to 79 mph at 9:14 PM MST. Earlier in the period, the KSBS AWOS recorded a gust to 67 mph, while other gusts across the region ranged from 45 mph to 60 mph throughout the period. No reports of injuries, fatalities, or damages, were received.
High Wind, Central Colorado River Basin
- When
- December 17, 6:00 PM MST to 10:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
The Colorado Department of Highways RWIS site 0.1 mi W of No Name Tunnel recorded a gust to 60 mph at 9:40 PM MST. Additional gusts across the region ranged from 45 mph to 55 mph, with the highest gust recorded at an ASOS or AWOS being 46 mph at KEGE AWOS at Eagle County Regional Airport. No reports of injuries, fatalities, or damages were received.
High Wind, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 17, 7:00 PM MST to 11:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
The Colorado Department of Transportation RWIS Sensor 082w023 Basalt-Holland Hills recorded a wind gust to 85 mph at 11:10 PM MST. This is in line with other gusts recorded in this elevation band during this window. Other gusts across the area ranged from 45 mph to 70 mph through the period. No reports of injuries, fatalities, or damages were received.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, December 17, 20251 death · $117,000 · 73 kt wind · 6 events
- Damaging Winds and High Wind in Idaho, December 17, 2025$1.2 million · 79 kt wind · 59 events
- High Wind in Montana, December 17, 2025$2.3 million · 86 kt wind · 8 events
- Damaging Winds and High Wind in Idaho, December 17, 20253 injured · $200,000 · 70 kt wind · 23 events
- High Wind in Colorado, December 17 to 18, 2025$300,000 · 108 kt wind · 16 events
- High Wind and Strong Wind in Idaho, December 17, 2025$361,000 · 66 kt wind · 6 events
- Wildfire and High Wind in Colorado, December 17 to 18, 2025$300,000 · 78 kt wind · 4 events
- High Wind in Washington, December 17, 2025$235,000 · 70 kt wind · 8 events
- High Wind in South Dakota, December 17 to 18, 202588 kt wind · 64 events
- High Wind in Nebraska, December 17 to 18, 2025$45,000 · 70 kt wind · 27 events
- Blizzard and High Wind in North Dakota, December 17 to 18, 202579 kt wind · 46 events
- High Wind and Winter Weather in Wyoming, December 17 to 18, 2025$28,000 · 97 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306936, 1306940, 1306942, 1306938, 1306943, 1306939.